Funnel Cloud, Berkeley
- When
- May 28, 6:04 PM EST
- Where
- Berkeley County, 0.58 mi E of Moncks Corner
- Reported by
- Law Enforcement
- Coordinates
- 33.200, -80.010
Law enforcement reported a brief funnel cloud in Moncks Corner, South Carolina.
A cold front pushed into an unstable air mass across southern South Carolina and when combined with the sea breeze, resulted in the development of a few strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A cold front pushed into an unstable air mass across southern South Carolina and when combined with the sea breeze, resulted in the development of a few strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 28, 3:04 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT WED MAY 28 2008
.SYNOPSIS...
A COLD FRONT WILL ADVANCE SOUTH THROUGH THE AREA TONIGHT...STALLING
AND WEAKENING OVER OR JUST SOUTH OF THE REGION THURSDAY. ATLANTIC
HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND. A COLD FRONT WILL
APPROACH FROM THE NORTH ON SUNDAY...WILL LINGER NEAR THE AREA INTO
EARLY NEXT WEEK...THEN WILL DISSIPATE.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MOISTURE/INSTABILITY CONTINUE TO POOL BETWEEN THE COLD FRONT
APPROACHING NORTHERN COUNTIES...A SURFACE TROUGH PUSHING INTO
WESTERN COUNTIES AND A SEA BREEZE BOUNDARY BEGINNING TO PUSH
INLAND FROM THE COAST. MEANWHILE...A SHORTWAVE APPROACHING FROM
THE WEST WAS ERODING THE SUBSIDENCE INVERSION ACROSS THE REGION.
THESE FEATURES WERE SETTING THE STAGE FOR AN ACTIVE CONVECTIVE
SCENARIO ACROSS CENTRAL/NORTHERN COUNTIES FOR THE LATE
AFTERNOON/EVENING HOURS.
SBCAPES AS HIGH AS 1500-2000 J/KG INLAND...DOWNDRAFT CAPES
AS HIGH AS 1000 J/KG...RESIDUAL MID LEVEL DRY AIR CONTRIBUTING TO
SURFACE-700 MB DELTA THETA-E 20-24C AND WET BULB ZERO HEIGHTS
10.5-11.5 KFT SUGGEST A THREAT FOR BRIEF/ISOLATED DAMAGING
MICROBURSTS AND LARGE HAIL...ESPECIALLY WHERE BOUNDARY
INTERACTIONS ENHANCE UPDRAFT STRENGTH. 0-6 KM BULK SHEAR
INCREASING TO 20-30 KNOTS WILL PROMOTE MULTICELL
ORGANIZATION...BUT WINDS AT OR BELOW 20 KNOTS THROUGH 500 MB
SUGGESTS THAT ANY SEVERE THUNDERSTORMS WILL EXHIBIT PULSE
CHARACTERISTICS.
ALSO...SPC MESOANALYSIS SUGGESTS THAT AN AXIS OF PWATS AROUND 1.8
INCHES WILL SETTLE INTO THE REGION AHEAD OF THE COLD FRONT THIS
AFTERNOON/EVENING...SUPPORTING A THREAT FOR LOCALLY EXCESSIVE
RAINFALL.
THE SEVERE THREAT WILL END ACROSS NORTHERN COUNTIES AS THE COLD
FRONT PUSHES INTO THE REGION EARLY THIS EVENING. ACROSS CENTRAL
COUNTIES...POOLED INSTABILITY/INCREASING SHEAR MAY SUPPORT AN
ISOLATED SEVERE THREAT INTO THE EVENING...BUT DIURNAL
STABILIZATION SHOULD END THIS THREAT BEFORE MIDNIGHT.
MEANWHILE...POST FRONTAL RAINFALL WAS WIDESPREAD...AND THIS REGIME
WILL SETTLE SOUTH INTO AT LEAST NORTHERN COUNTIES TONIGHT.
EXPANDED COVERAGE OF ONGOING LIKELY POPS ACROSS THE NORTHERN 1/2
OF THE FORECAST AREA...AND WOULD NOT BE SURPRISED IF POPS/PRECIP
COVERAGE ARE EXPANDED FURTHER AS THE EVENING PROGRESSES. ALSO...AS
THE FRONT ADVANCES SOUTH...CONDITIONS WILL BECOME FAVORABLE FOR
STRATUS AND AT LEAST PATCHY FOG...ESPECIALLY WHERE PRECIPITATION
OCCURS...LATER TONIGHT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE SURFACE BOUNDARY WILL WEAKEN ACROSS SOUTHERN COUNTIES LATE
TONIGHT/THURSDAY. MODEL SOUNDINGS DEPICT AMPLE LOW LEVEL
MOISTURE...SUPPORTING SIGNIFICANT CLOUD COVER AND A CONTINUED
THREAT FOR ISOLATED TO SCATTERED SHOWERS THROUGH THE DAY. WITH
INSTABILITY...FEATURING SBCAPES AROUND 1000 J/KG...POOLED ACROSS
SOUTHERN COUNTIES AT THE INTERACTION OF THE REMNANT SYNOPTIC
BOUNDARY/SEA BREEZE...A FEW THUNDERSTORMS MAY DEVELOP DURING THE
AFTERNOON/EVENING.
DUE TO UNCERTAINTY REGARDING THE PROGRESS OF THE SURFACE BOUNDARY
AND THE UNSEASONABLY COOL AIRMASS IN THE WAKE OF THE FRONT...CONFIDENCE
IN THE HIGH TEMPERATURE FORECAST IS LESS THAN IDEAL THURSDAY. THIS
FORECAST WILL DEPICT TEMPERATURES VARYING FROM THE LOWER TO MID
70S NORTH TO THE LOWER TO MID 80S SOUTH.
ANY DIURNAL CONVECTION SHOULD DISSIPATE THURSDAY EVENING. LOW
LEVEL MOISTURE AND LIGHT WINDS MAY PROMOTE SIGNIFICANT FOG
DEVELOPMENT...ESPECIALLY IF CLOUDS BREAK UP...LATER THURSDAY
NIGHT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGH THE
WEEKEND...WITH SOLUTIONS THEN DIVERGING QUITE A BIT BY EARLY NEXT
WEEK. SURFACE AND UPPER LEVEL RIDGING WILL HOLD STRONG OVER THE
REGION FRIDAY THROUGH SATURDAY...BUT WILL BEGIN TO BREAK DOWN
SATURDAY NIGHT AND SUNDAY AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE COLD FRONT WILL PUSH THROUGH THE REGION SUNDAY
NIGHT...ALLOWING AN UPPER TROUGH TO GET ESTABLISHED OVER THE
SOUTHEAST UNITED STATES AS HIGH PRESSURE BUILDS BACK INTO THE
REGION. ALTHOUGH GUIDANCE SUGGEST HIGH PRESSURE WILL GENERALLY BUILD
BACK INTO THE REGION MONDAY THROUGH WEDNESDAY...THE MODEL SOLUTIONS
DO DIVERGE BY EARLY NEXT WEEK WITH THE HANDLING OF THE UPPER LEVEL
PATTERN. THE GFS IS MUCH MORE AMPLIFIED AND LESS PROGRESSIVE WITH
MOVING UPPER TROUGHING OUT OF THE SOUTHEAST UNITED STATES EARLY NEXT
WEEK...WHILE THE ECMWF QUICKLY BUILDS UPPER HEIGHTS OVER THE REGION
THROUGH THE MIDDLE OF NEXT WEEK. OVERALL...WON/T GET TOO CONCERNED
WITH FORECAST DETAILS IN THE MONDAY THROUGH WEDNESDAY TIME FRAME AS
IT APPEARS REGARDLESS OF WHICH MODEL MAY BE CORRECT THAT WE/RE
HEADING INTO MORE OF A TYPICAL SUMMERTIME REGIME.
AS FOR SENSIBLE WEATHER...WILL KEEP THE FORECAST RAIN FREE FRIDAY
THROUGH SATURDAY WITH HIGH PRESSURE IN CONTROL OF THE AREAS WEATHER.
ALTHOUGH AN ISOLATED SHOWER CAN/T BE RULED OUT FRIDAY AS SEA BREEZE
PUSHES INLAND...STRONG CAPPING INVERSION AROUND H7 SHOULD KEEP
COVERAGE ISOLATED AT BEST. AN ISOLATED SHOWER/THUNDERSTORM CAN/T BE
RULED OUT SATURDAY AS WELL GIVEN STRONG SURFACE HEATING...BUT WITH
UPPER RIDGE IN PLACE AND UNFAVORABLE WEST-SOUTHWESTERLY
FLOW...COVERAGE OF ANY SHOWERS/THUNDERSTORMS THAT MAY DEVELOP APPEAR
TOO LOW TO MENTION IN FORECAST AT THIS TIME. UPPER HEIGHTS BEGIN TO
LOWER SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A COLD FRONT APPROACHES
AND PUSHES THROUGH THE FORECAST AREA...SO WILL CARRY SLIGHT CHANCE
OR CHANCE POPS THROUGH THE PERIOD. TYPICAL SUMMERTIME
AFTERNOON/EARLY EVENING CONVECTION IS THEN EXPECTED MONDAY THROUGH
WEDNESDAY...AND WILL CARRY SLIGHT CHANCE POPS TO ACCOUNT FOR THIS
EACH DAY.
TEMPERATURES WILL BE CLOSE TO NORMAL FRIDAY...THEN WELL ABOVE NORMAL
SATURDAY AND SUNDAY...BEFORE DROPPING TO NEAR OR SLIGHTLY ABOVE
CLIMATOLOGY MONDAY THROUGH WEDNESDAY.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A BACKDOOR COLD FRONT SLOWLY PUSHES INTO THE AREA THIS EVENING
RESULTING IN THE DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. KCHS IS EXPECTED TO BE AFFECTED BY THE PRECIP
EARLIER THAN KSAV. HAVE MAINTAINED MENTION OF -SHRA THROUGHOUT
THE NIGHT WITH IFR CEILING LEVELS AROUND 09Z. PATCHY FOG IS
EXPECTED TO DEVELOP AT THE TERMINAL BUT DO NOT EXPECT
VISIBILITIES TO BE LOWER THAN MVFR UNLESS IN/NEAR
SHOWERS/THUNDERSTORMS.
WITH THE COLD FRONT DROPPING SOUTH...THE FRONT WILL APPROACH KSAV
IN THE OVERNIGHT HOURS. THE INSTABILITY IS AT ITS MINIMUM DUE TO
THE LOSS OF HEATING. THEREFORE HAVE MAINTAINED THE VCSH THROUGH
THE TAF PERIOD FOR KSAV AS TIMING IS STILL UNCERTAIN FOR THE AREA.
EXPECT CEILINGS TO LOWER TO MVFR OR LOWER AS THE FRONT GETS
CLOSER TO THE TERMINAL LATE TONIGHT.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED OUTSIDE OF
ANY CONVECTION.
&&
.MARINE...
THE SEA BREEZE CIRCULATION WILL BREAK DOWN THIS EVENING.
THEN...UPSTREAM PRESSURE RISES/OBSERVATIONS SUGGEST THAT NE WINDS
WILL SURGE INTO NORTHERN WATERS IN THE WAKE OF COLD FROPA THIS
EVENING. RAISED A SMALL CRAFT ADVISORY FOR THE SOUTH CAROLINA
NEARSHORE WATERS NORTH OF EDISTO BEACH FOR THE 7 PM-6 AM TIME
FRAME...MAINLY FOR THE THREAT FOR NE GUSTS TO 25 KT. WITH THIS
SURGE...DO NOT EXPECT SEAS ACROSS NORTHERN WATERS TO BUILD PAST
4 FT...BUT WILL REMAIN ALERT FOR A BRIEF PERIOD OF HIGHER SEAS.
FLAGS MAY YET NEED TO BE EXTENDED FARTHER SOUTH THIS EVENING.
THEN...AS THE FRONT SLOWS AND WEAKENS OVER SOUTHERN WATERS
LATE TONIGHT AND THURSDAY...WINDS WILL VEER AND RELAX
SOMEWHAT...ALTHOUGH THE SEA BREEZE MAY AGAIN ENHANCE WINDS NEAR
THE COAST THURSDAY AFTERNOON/EVENING. THURSDAY NIGHT...WINDS WILL
DIMINISH FURTHER...TO 10 KNOTS OR LESS.
HIGH PRESSURE WILL HOLD STRONG OVER THE WATERS FRIDAY THROUGH
SATURDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST SATURDAY
NIGHT AND SUNDAY...THEN SHIFT SOUTHWARD THROUGH THE WATERS SUNDAY
NIGHT. HIGH PRESSURE WILL THEN BUILD FROM THE NORTH EARLY NEXT WEEK.
FAIRLY BENIGN CONDITIONS ARE EXPECTED ACROSS THE WATERS THROUGH THE
PERIOD...BUT DUE ANTICIPATE A FAIRLY DECENT NOCTURNAL SURGE SATURDAY
NIGHT IN ADVANCE OF THE APPROACHING COLD FRONT. WILL NEED TO
CONTINUE TO MONITOR FOR POTENTIAL SMALL CRAFT CONDITIONS SATURDAY
NIGHT...BUT OTHERWISE WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT
THRESHOLDS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 6 AM EDT
THURSDAY FOR AMZ350.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1231 PM EDT WED MAY 28 2008 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-291000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1231 PM EDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...SOUTH OF AN APPROACHING COLD FRONT AND ALONG THE SEA BREEZE. ISOLATED THUNDERSTORMS COULD BRIEFLY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. ALSO...DANGEROUS LIGHTNING AND LOCALLY EXCESSIVE RAINFALL ARE POSSIBLE WITHIN ANY THUNDERSTORMS. THE GREATEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS INLAND SOUTH CAROLINA AND INLAND GEORGIA...NORTH OF INTERSTATE 16...BETWEEN 4 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS...A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY OVER SOUTHEAST GEORGIA SOUTH OF INTERSTATE 16. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 620 PM EDT WED MAY 28 2008 SCZ045-282315- BERKELEY- 620 PM EDT WED MAY 28 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 715 PM EDT... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR PRIOLEAU...OR ABOUT 17 MILES WEST OF SAINT STEPHEN...MOVING SOUTHEAST AT 23 MPH. AREAS IN AND AROUND BONNEAU...BONNEAU BEACH...CROSS...EADYTOWN... JAMESTOWN...MONCKS CORNER...PINOPOLIS AND SAINT STEPHEN WILL BE IMPACTED THROUGH 715 PM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT ON THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM METAL OBJECTS. ALWAYS WEAR A PERSONAL FLOATATION DEVICE. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 631 PM EDT WED MAY 28 2008 GAZ087-282300- JENKINS- 631 PM EDT WED MAY 28 2008 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 700 PM EDT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR MILLEN...MOVING EAST AT 14 MPH. AREAS IN AND AROUND EMMALANE...MILLEN AND SCARBORO WILL BE IMPACTED THROUGH 700 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 659 PM EDT WED MAY 28 2008 SCZ045-050-282345- BERKELEY-CHARLESTON- 659 PM EDT WED MAY 28 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 745 PM EDT... AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 45 TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BONNEAU BEACH TO OLD CORDESVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF SAINT STEPHEN TO 6 MILES EAST OF MONCKS CORNER...MOVING SOUTHEAST AT 12 MPH. AREAS IN AND AROUND BETHERA...BONNEAU...BONNEAU BEACH...HUGER... JAMESTOWN...MONCKS CORNER...PINOPOLIS...SHULERVILLE AND WEST OF AWENDAW IN CHARLESTON COUNTY WILL BE IMPACTED THROUGH 745 PM EDT. FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. 33
The Charleston,SC radar (KCLX), 114 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement reported a brief funnel cloud in Moncks Corner, South Carolina.
A trained weather spotter reported that a small tree was knocked down by thunderstorm winds in Moncks Corner, South Carolina.
Penny size hail was reported in Whitesville, South Carolina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 97218, 97220, 97219.